Alert archive / Illinois / Areal Flood Advisories in 2009

Areal Flood Advisory 21, NWS Lincoln, IL

May 25, 20098 counties in Illinois

NWS Lincoln, IL issued this areal flood advisory at May 25, 2009, 11:58 AM CDT for 8 counties in Illinois. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 25, 2009, 11:58 AM CDT (16:58 UTC)
Expired
May 25, 2009, 6:00 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Clark County, IL, Clay County, IL, Crawford County, IL, Cumberland County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this areal flood advisory went out at May 25, 10:41 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 25, 10:41 AM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1041 AM CDT MON MAY 25 2009

.DISCUSSION...
ISSUED 1037 AM CDT MON MAY 25 2009
SFC LOW MAKING ITS WAY FROM AR UP INTO MO THIS MORNING...AND
PLENTY OF PRECIP PUSHING UP THROUGH CENTRAL ILLINOIS WITH DEEP
MOIST AIR COMING OFF OF THE GULF AND UP THE MISS RIVER VALLEY.
SCATTERED LIGHTNING STRIKES THIS MORNING...THOUGH MUCH OF THE
CONVECTION SEEMS TO BE CONFINED TO THE SOUTH. CHANCES FOR STRONGER
CONVECTION THIS AFTERNOON WERE PINNED ON THE ABILITY FOR THE
BOUNDARY LAYER TO BE EXPOSED TO SOME DAYTIME HEATING.
HOWEVER...CURRENT SATELLITE TRENDS SHOW THE CLOUD BANKS FILLING IN
INSTEAD. CHANCES FOR DEEP CONVECTION ARE DWINDLING...ALTHOUGH THE
RAIN IS EXPECTED TO CONTINUE OFF AND ON THROUGH THE AFTERNOON.

HJS
&&

.AVIATION...
ISSUED 615 AM CDT MON MAY 25 2009

BIG UPSWING IN CONVECTION NOTED SINCE 09Z FROM S OF UIN TO LWV ALG A
SHARP LINE OF LOW LVL CONVERGENCE. THIS ACTIVITY WILL CONT PUSHING
N/NW...BUT SHOULD DCRS N OF SPI-DEC AS IT MVS INTO DRIER AIR TO THE
N OF THE BNDRY. AFTER THIS BAND OF EXITS LATER THIS MORN...EXPECT
SCT TSTMS TO REDVLP SPI-DEC-CMI TWD 17Z WITH SFC HTG. TSTM COVERAGE
WL BE LESS TWD BMI/PIA. MODEL OUTPUT SUGGESTS A BREAK IN PCPN
03Z-06Z TUE AS THE AFTN TSTMS DIMINISH...THEN REDVLPMT OF NOCTURNAL
RAIN AFT 06Z TUE. CIGS SHOULD BE MAINLY VFR...WITH SOME MVFR PSBL
SPI-DEC 12Z-16Z THIS MORNING WITHIN TSTMS. LOW LVL MSTR IS FCST TO
INCRS TNGT...WITH MVFR CIGS COMMON AFT 06Z WITH THE NEXT BATCH OF
PCPN. SFC PRES GRAD WL BE INCRSG TDY BTWN HI PRES N OF THE GREAT LKS
AND LOW PRES OVR NRN AR. THIS WL RESULT IN MAINLY ELY/NELY SFC WNDS
10-15 KT THIS PD.

04
&&

.PREV DISCUSSION...
ISSUED 330 AM CDT MON MAY 25 2009

NCEP/HPC AGAIN SIDED WITH THE 00Z ECMWF AND GFS MODEL SOLUTION WITH
HANDLING VERTICALLY STACKED SUBTROPICAL LOW PRESSURE OVER WEST
CENTRAL ARKANSAS AS IT TRACKS NNW INTO WEST CENTRAL MO BY DAWN TUE
AND TO THE LOWER MI/IN/OH BORDER BY SUNSET WED WHILE PULLING A COLD
FRONT SE INTO CENTRAL IL. THIS WILL BRING PERIODS OF SHOWERS AND
SCATTERED THUNDERSTORMS THROUGH AT LEAST WED NIGHT WITH HEAVY RAINS
OF 1.5 TO 2 INCHES LIKELY FROM TODAY THROUGH WED. LESS OF A DIURNAL
TEMPERATURE SPREAD IS ALSO LIKELY THROUGH THU WITH MORE CLOUD COVER
AND SHOWERS AROUND.

SHORT TERM...TODAY THROUGH THURSDAY.
08Z/3 AM SURFACE MAP SHOWS 1004 MB LOW PRESSURE OVER WEST CENTRAL AR
WITH 574 DM 500 MB LOW IN SAME AREA. A COLD FRONT HAD PRESSED
SOUTHWARD INTO SOUTHERN PARTS OF OH/IN/IL INTO NORTHERN MO GETTING A
PUSH SOUTHWARD FROM 1027 MB HIGH PRESSURE OVER ONTARIO CANADA. NE
BREEZES HAVE TEMPORARILY USHER IN DRIER AIR NORTH OF I-72 WHERE
DEWPOINTS HAD FALLEN INTO THE UPPER 30S TO MID 40S. MUGGY DEWPOINTS
STILL IN THE UPPER 60S SOUTH OF FRONT IN SE IL FROM FLORA TO
LAWRENCEVILLE. RADAR MOSAIC SHOWS NORTHERN SPIRAL BAND OF LIGHT
SHOWERS AS FAR NORTH AS I-72 WHILE MORE WIDESPREAD SPIRAL BAND OF
SHOWERS WITH SOME HEAVIER RAINS WAS SOUTH OF A TERRE HAUTE TO
TAYLORVILLE LINE. THESE SHOWERS WERE SPREADING NW INTO CENTRAL IL
AROUND CIRCULATION OF LOW PRESSURE IN WEST CENTRAL AR. TEMPS RANGED
FROM THE UPPER 50S FROM PEORIA AND BLOOMINGTON NORTH TO AROUND 70F
IN SOUTHEAST IL SE OF I-70.

SHOWERS AND SCATTERED THUNDERSTORMS WILL LIKELY CONTINUE TO SPREAD
NW ACROSS THE REST OF CENTRAL IL THIS MORNING AND CONTINUE THIS
AFTERNOON AS SUBTROPICAL LOW PRESSURE MOVES IN SW MO BY SUNSET. SPC
HAS STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON OVER SW IL INTO
EASTERN MO ESPECIALLY IF ENOUGH BREAKS IN CLOUD COVER DEVELOP TO
INCREASE INSTABILITY. THINKING MORE CLOUDS AND SHOWERS AROUND TODAY
WILL KEEP COOLER HIGHS IN THE MID TO UPPER 70S. LOW PRESSURE MOVES
NORTHWARD ACROSS WESTERN MO TONIGHT AND KEEPS SCATTERED SHOWERS
AROUND OVER CENTRAL IL WITH BEST CHANCES WEST CLOSER TO LOW
PRESSURE. LOWS IN THE LOW TO MID 60S.

LOW PRESSURE SLOWLY MOVES NE TO THE IA/IL/MO BORDER BY SUNSET TUE
AND KEEPS LIKELY CHANCES OF SHOWERS AND SCATTERED
THUNDERSTORMS...WITH BEST CHANCES NW OVER THE IL RIVER VALLEY CLOSER
TO LOW PRESSURE SYSTEM. HIGHS TUE AGAIN IN MID TO UPPER 70S WITH
LAWRENCEVILLE AROUND 80F. PRECIPITABLE WATER VALUES OF 1.5 TO 2
INCHES WILL LIKELY BRING THAT MUCH RAINFALL TO AREA FROM TODAY
THROUGH WED WITH LOCALLY HIGHER AMOUNTS.

LOW PRESSURE MOVES NE TO THE LOWER MI/IN/OH BORDER BY SUNSET WED
WHILE A COLD FRONT PRESSES SE THROUGH CENTRAL IL WED. THIS TO
CONTINUE LIKELY CHANCES OF SHOWERS AND SCATTERED THUNDERSTORMS WED
AND ELEVATED RAIN CHANCES WED. HIGHS WED TO RANGE FROM LOWER 70S
OVER IL RIVER VALLEY TO UPPER 70S TO NEAR 80F IN SE IL WHERE COLD
FRONT REACHES WED EVENING. CHANCES OF SHOWERS AND POSSIBLE
THUNDERSTORMS WED NIGHT WITH COLD FRONT PRESSING SE TOWARD THE OHIO
RIVER BY THU MORNING. CONTINUED JUST A SLIGHT CHANCE OF CONVECTION
THU WITH MOSTLY CLOUDY SKIES.

LONG TERM...FRIDAY THROUGH SUNDAY.
CLOUDS DECREASE BY FRI AS WEAK HIGH PRESSURE SETTLES IN WITH TEMPS
MODIFING FRI/SAT. A NORTHERN STREAM SHORT WAVE BRINGS A COLD FRONT
INTO THE MIDWEST THIS WEEKEND AND PASSING SE THROUGH IL SUNDAY WITH
BEST CHANCES OF SHOWERS AND THUNDERSTORMS NE OF CENTRAL IL. GFS
THOUGH KEEPS THIS FRONT NW OF IL THROUGH EARLY NEXT WEEK WHILE ECMWF
BRINGS THE COLD FRONT THRU SE THROUGH CENTRAL/SE IL BY DAWN MONDAY.

HUETTL

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 25, 11:39 AM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1139 AM CDT MON MAY 25 2009

ILZ029>031-036-037-040-041-047-049-050-261100-
CASS-FULTON-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-
WOODFORD-
1139 AM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
TONIGHT. NO SEVERE WEATHER IS ANTICIPATED...HOWEVER SOME OF THE
STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY
WINDS.

ALTHOUGH ILLINOIS RIVER STAGES WILL CONTINUE A SLOW FALL...THE
RIVER WILL REMAIN ABOVE FLOOD STAGE THROUGH THE WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY...THEN BECOME LESS
NUMEROUS WEDNESDAY. ADDITIONAL RAINFALL OF AN INCH OR SO WILL BE
POSSIBLE. NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027-028-038-042>046-048-051>057-061>063-066>068-071>073-261100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MCLEAN-
MENARD-MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-STARK-VERMILION-
1139 AM CDT MON MAY 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS THROUGH
TONIGHT. NO SEVERE WEATHER IS ANTICIPATED...HOWEVER SOME OF THE
STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TUESDAY...THEN BECOME LESS
NUMEROUS WEDNESDAY. ADDITIONAL RAINFALL OF AN INCH OR SO WILL BE
POSSIBLE. NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:15 PM CDTFlash Flood WarningILXClark, Crawford, Lawrence6 hr
May 25, 1:59 PM CDTFlash Flood WarningILXRichland5 hr

Nearby

Areal Flood Advisories in Illinois, 2009Every areal flood advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.